The first two types were characterized by quick onset of symptoms (within days). Upon discontinuation of antibiotics, the symptoms also ceased within days. The third type was characterized by symptoms appearing within weeks vs. days. Symptoms also took longer to disappear upon discontinuation of the antibiotic. 

Dr. Bhattacharyya acknowledged that the patients’ active infections could not be ruled out as possible causes of delirium and other brain problems. The association was possible in most cases when a scale was applied to assess whether the adverse effects could be attributed to a drug. 

Study findings suggest that understanding the different types of antibiotic toxicity can improve diagnosis of AAE and timely drug discontinuation, which can ultimately reduce the time patients are in a delirious state.


Continue Reading

“More research is needed, but these antibiotics should be considered as a possible cause of delirium,” said Bhattacharyya. 

For more information visit neurology.org.